By Topic

IEEE Transactions on Automatic Control

Issue 6 • Date December 1967

Filter Results

Displaying Results 1 - 25 of 59
  • [Front cover and table of contents]

    Publication Year: 1967, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (205 KB)
    Freely Available from IEEE
  • On correspondence

    Publication Year: 1967, Page(s): 639
    Request permission for commercial reuse | PDF file iconPDF (101 KB)
    Freely Available from IEEE
  • Issue in brief

    Publication Year: 1967, Page(s):641 - 643
    Request permission for commercial reuse | PDF file iconPDF (319 KB)
    Freely Available from IEEE
  • Codes, automata, and continuous systems: Explicit interconnections

    Publication Year: 1967, Page(s):644 - 650
    Cited by:  Papers (34)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (706 KB)

    Close relationships are established between convolutional codes and zero-state automata and between cyclic codes and zero-input automata. Furthermore, techniques of automata theory and continuous system theory are used to elaborate on the coding problem; and approaches from coding and automata are used to establish and interpret typical structural conditions in continuous systems. The investigatio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Decoupling in the design and synthesis of multivariable control systems

    Publication Year: 1967, Page(s):651 - 659
    Cited by:  Papers (418)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (642 KB)

    Necessary and sufficient conditions for the "decoupling" of an m -input, m -output time-invariant linear system using state variable feedback are determined. Given a system which satisfies these conditions, i.e., which can be decoupled by state variable feedback, the class φ of all feedback matrices which decouple the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On pole assignment in multi-input controllable linear systems

    Publication Year: 1967, Page(s):660 - 665
    Cited by:  Papers (482)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (488 KB)

    It is shown that controllability of an open-loop system is equivalent to the possibility of assigning an arbitrary set of poles to the transfer matrix of the closed-loop system, formed by means of suitable linear feedback of the state. As an application of this result, it is shown that an open-loop system can be stabilized by linear feedback if and only if the unstable modes of its system matrix a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A second-order feedback method for optimal control computations

    Publication Year: 1967, Page(s):666 - 673
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (697 KB)

    A second-order method for computing optimal control is described. The method computes control corrections from the state perturbations through feedback coefficients. On each successive trajectory a test is made for a conjugate point, and the algorithm automatically forms a control correction when such points occur. Unlike some earliermethods, terminal constraints of arbitrary dimensions are handle... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the inverse optimum control problem for a class of nonlinear autonomous systems

    Publication Year: 1967, Page(s):674 - 681
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (574 KB)

    Some aspects of the inverse optimum control problem are considered for a class of nonlinear autonomous systems. A closed-loop system with a known control law is given; the problem is to determine performance criteria for which the given control law is optimum. Algebraic conditions that must be satisfied by a class of scalar performance criteria of the form V=\i...
						<a href= View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal bang-bang control of linear stochastic systems with a small noise parameter

    Publication Year: 1967, Page(s):682 - 690
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (760 KB)

    This study considers the problem of determining optimal feedback control laws for linear stochastic systems with amplitude-constrained control inputs. Two basic performance indices are considered, average time and average integral quadratic form. The optimization interval is random and defined as the first time a trajectory reaches the terminal region R . The... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A direct derivation of the optimal linear filter using the maximum principle

    Publication Year: 1967, Page(s):690 - 698
    Cited by:  Papers (95)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (778 KB)

    The purpose of this paper is to present an alternate derivation of optimal linear filters. The basic technique is the use of a matrix version of the maximum principle of Pontryagin coupled with the use of gradient matrices to derive the optimal values of the filter coefficients for minimum variance estimation under the requirement that the estimates be unbiased. The optimal filter which is derived... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Identification of linear discrete time systems using the instrumental variable method

    Publication Year: 1967, Page(s):707 - 718
    Cited by:  Papers (155)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (965 KB)

    This paper explores the possibility of using the instrumental variable method to estimate the parameters of linear time-invariant discrete-time systems. The existence of optimal estimates is established, methods for their approximate computation are given, and an on-line identification scheme based on recursive computation is proposed. Experimental results are included. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A frequency-time domain stability criterion for sampled-data systems

    Publication Year: 1967, Page(s):719 - 724
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (568 KB)

    An improved sufficient condition developed for the asymptotic stability of a sampled-data system having a single monotonic nonlinearity, with a slope in the sector (0, k_{2}) and a pulse transfer function G^{\ast }(z) , is \Re [(1+X^{\ast }(z)+Y^{\ast }(z))(G^{\ast }(z)+I/k_{2})]\geq ...
						<a href= View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved frequency time domain stability criterion for autonomous continuous systems

    Publication Year: 1967, Page(s):725 - 731
    Cited by:  Papers (31)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (577 KB)

    A sufficient condtion given for the asymptotic stability of a system having a single monotonic nonlinearity with slope confined to [0, k_{2}] and a transfer function G(j\omega ) , is \Re (1 + X(j\omega ) + Y(j\omega ) + \alpha j\omega )(G(j\omega ) + 1/k_{2}) \geq 0 where View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a modified Lur'e problem

    Publication Year: 1967, Page(s):731 - 740
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (875 KB)

    This paper considers the problem of asymptotic stability in the large of an autonomous system containing a single nonlinearity. The nonlinear function is assumed to belong to several subclasses of monotonically increasing functions in the sector (0, K) , and the stability criterion is shown to be of the form \Re Z(j\omega ...
						<a href= View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A frequency-domain stability chart for nonlinear feedback systems

    Publication Year: 1967, Page(s):740 - 743
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (474 KB)

    A modification of the Popov criterion for absolute stability is presented. A new chart, designed to facilitate the application in practice of the new criterion, is introduced and its use is discussed. The range of use of the chart is then extended to encompass a previously published generalization of the Popov criterion. Then a procedure for use of the chart in conjunction with a Nichols chart in ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simplified algebraic characterization of optimal singular control for autonomous linear plants

    Publication Year: 1967, Page(s):743 - 746
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (416 KB)

    In an earlier publication[1] the authors extended the results of Wonham and Johnson[2] by characterizing the nature of the (stable) singular strip for a given performance index without recourse to a special transformation to phase coordinates. The solution presented there[1] required solving a (quadratic) matrix Riccati equation; whereas here the singular strip and the corresponding stable optimal... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the matrix Riccati equation

    Publication Year: 1967, Page(s):746 - 749
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (429 KB)

    The matrix Riccati equation and its relation to optimization, sensitivity, and stability problems in linear systems is noted. Explicit solutions are summarized for several particular cases with emphasis on direct and unified proofs. In the stationary case, a direct proof is given for the well-known relation between solutions of the Riccati differential and algebraic equations. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control trajectories with minimax objective functions by linear programming

    Publication Year: 1967, Page(s):749 - 752
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (369 KB)

    A standard linear programming code may be used to compute optimal trajectories for a linear discrete-time system with respect to a minimax criterion on either state or control trajectories. Arbitrary linear constraints, equality or inequality, constant or time-varying, may be placed on linear combinations of the state or control variables along their trajectories or at a fixed terminal time. An im... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a class of pursuit-evasion problems

    Publication Year: 1967, Page(s):752 - 755
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (447 KB)

    This paper shows that a pursuit-evasion problem can be made amenable to solution with nonlinear programming algorithms by operating the pursuer and evader systems in a "discrete" mode of control and by choosing the cost function judiciously. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A learning technique for Volterra series representation

    Publication Year: 1967, Page(s):761 - 764
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (333 KB)

    This paper presents a method of system identification based upon the techniques of pattern recognition. The method developed is an on-line error-correcting procedure which provides the coefficients of the Volterra series representation of the system. The systems considered are those with finite settling time and piecewise constant inputs. The method is extremely general, identifying both linear an... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Deterministic aspects of the identification of linear discrete dynamic systems

    Publication Year: 1967, Page(s):764 - 766
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (281 KB)

    Ho[2]has shown that problems of identification of state of noisy discrete dynamic systems are closely related to deterministic minimum norm. solutions of a set of overdetermined equations. This paper further applies this philosophy to the recursive identification of the transition matrix of a discrete ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A survey of dynamic programming computational procedures

    Publication Year: 1967, Page(s):767 - 774
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (882 KB)

    Although dynamic programming has long provided a powerful approach to optimization problems, its applicability has been somewhat limited because of the large computational requirements of the standard computational algorithm. In recent years a number of new procedures with greatly reduced computational requirements have been developed. The purpose of this paper is to survey a number of the more pr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Conjugate gradient search in the initial costate space

    Publication Year: 1967, Page(s):776 - 777
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (208 KB)

    The conjugate gradient algorithm of Fletcher and Reeves (1964) has recently been fruitfully incorporated in the numerical solution of optimal control problems. Unlike others who apply the algorithm as a searching mechanism in function space, this correspondence demonstrates the effectiveness of the algorithm as a tool for searching in the initial costate space. The technique presented herein is th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comment on the linear optimal control problem

    Publication Year: 1967, Page(s):777 - 778
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (215 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence and synthesis of optimal singular control with quadratic performance index

    Publication Year: 1967, Page(s):778 - 779
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    The objective of this correspondence is to study the singular solutions of the optimal control which minimizes the performance index subject to s et of given conditions. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame